Tornadoes · United States · Texas · 2009

EF0 tornado, Justiceburg, Texas, April 16, 2009

This EF0 tornado ran 0.8 miles across Garza County on April 16, 2009, touching down at 7:20 PM CDT and reaching 50 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 16, 2009
Touchdown
7:20 PM CDT (00:20 UTC)
Lifted
7:21 PM CDT (00:21 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Garza County
Touchdown point
33.019, -101.232
Lift-off point
33.027, -101.226
Record number
0904161820-01

What the Weather Service recorded

A severe weather outbreak occurred over west Texas during the afternoon and evening hours of the 16th and resulted in significant public impacts. Despite the occurrence of thirteen tornadoes across the South Plains region, most of the damage resulted from destructive hail and heavy rainfall. ||Thunderstorms first developed over the northern South Plains around 13:00 CST. These early afternoon storms initiated as supercells, but transitioned into a small-scale convective complex that produced extensive amounts of large hail and heavy rainfall. As the storms trained over the Interstate 27 corridor in Swisher County, a significant hail accumulation and flood event resulted in some 50 vehicles becoming stalled and a prolonged closure of the highway through the overnight hours.||Additional storms developed during the mid to late afternoon hours over the central South Plains. Two supercell thunderstorms impacted Lubbock County. One of these storms produced a destructive hail swath through the city of Lubbock damaging some 3,000 homes and more than 1,100 vehicles totaling an estimated $40 million in damages. Meanwhile a second supercell storm over eastern Lubbock County produced a family of weak tornadoes along U.S. Highway 82 east of Idalou. ||Other supercell storms impacted portions of Garza and Kent Counties during the late afternoon and early evening hours. These storms additionally produced damaging hail and brief tornadoes.||By late evening, storm modes transitioned toward broken convective complexes and multicell structures. An unstable low-level environment, however, continued to be characterized by an increasingly enhanced veering of the wind fields. Thus, despite a transition toward less discrete storm cells, the threat for tornadoes remained. Multiple small scale low-level circulations developed within the evolving convective complexes, and these circulations proved to be tornadic. An EF-1 tornado damaged five structures and downed power poles as it tracked nearly eight miles across northwestern Lubbock County and southwestern Hale County around 20:00 CST. Two additional EF-1 tornadoes impacted the Abernathy (Hale County) and Roosevelt (Lubbock County) areas through the 21:00 CST hour. Meanwhile, similar tornadic circulations developed within other storm complexes over portions of Dickens, Kent, and King Counties. Multiple reports of tornadoes were received from rural areas around the Spur, Girard, and Guthrie vicinities but no damages resulted.||In all, an estimated $41.3 million in damages and three injuries resulted from severe weather across the South Plains region of west Texas on the 16th.

Yet another intense supercell storm moved northeastward over southeastern Garza County during the 18:00 CST hour. ||Mutliple storm chasers and the public observed a deeply occluded mesocyclone with a well-developed funnel-shaped lowering southwest of Justiceburg. A veteran storm chaser near the storm observed intermittent wisps of condensation at the ground at 18:20 CST. The brief tornado lasted approximately one minute and remained over open country. Shingles were reportedly blown off of a home in the area, but no other damages were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 16, 2:14 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 16, 2:14 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT THU APR 16 2009

.SHORT TERM...
STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A
LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS
OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE
APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS
THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS
NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL
MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS
EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE
JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE
LATE AFTERNOON HOURS.

HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD
PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT
FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD
PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION.

&&

.LONG TERM...
THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE
ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE
BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST
OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA
ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH
ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN
PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE
AT/SLIGHTLY BELOW NORMAL.

THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY
AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE
WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH
PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY
THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE
EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS
PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        38  63  35  63  41 /  40  20  20  10  10
TULIA         42  65  36  66  43 /  50  20  20  10  10
PLAINVIEW     43  65  37  67  44 /  50  20  20  10  10
LEVELLAND     43  68  39  72  44 /  40  10  10  10  10
LUBBOCK       47  70  41  73  46 /  50  10  10  10  10
DENVER CITY   42  70  37  74  43 /  40  10   0  10  10
BROWNFIELD    44  70  39  73  44 /  50  10  10  10  10
CHILDRESS     52  71  46  72  48 /  80  30  20  10  10
SPUR          49  71  44  75  48 /  70  20  10  10  10
ASPERMONT     53  73  46  77  49 /  80  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT THU APR 16 2009

TXZ021>044-171630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE
LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY
STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING
PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING
LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY
MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL
SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT.

JORDAN

In the hours before

Special weather statement, Apr 16, 6:30 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
630 PM CDT THU APR 16 2009

TXZ023-170015-
SWISHER TX-
630 PM CDT THU APR 16 2009

...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...

AT 629 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF TULIA...MOVING NORTHEAST AT 15
MPH.  THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL.  AT 615 PM
CDT...A REPORT OF HAIL COVERING THE GROUND 2 MILES EAST OF FLOYDADA.

IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 6:32 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             7 SW LUBBOCK            33.51N 101.94W
04/16/2009  E2.50 INCH       LUBBOCK            TX   NWS EMPLOYEE

            SINGLE HAILSTONE OF SIZE

&&

EVENT NUMBER 00383

02
Special weather statement, Apr 16, 6:32 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT - CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT THU APR 16 2009

TXZ023-170015-
SWISHER TX-
632 PM CDT THU APR 16 2009

...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...

AT 629 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF TULIA...MOVING NORTHEAST AT 15
MPH.  THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL.

IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 6:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          2 WSW RALLS             33.67N 101.42W
04/16/2009                   CROSBY             TX   STORM CHASER

            BRIEF TOUCHDOWN.

&&

EVENT NUMBER 00384

ST
Local storm report, Apr 16, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
651 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FUNNEL CLOUD     RALLS                   33.68N 101.38W
04/16/2009                   CROSBY             TX   FIRE DEPT/RESCUE

            FUNNEL CLOUD DEVELOPING OVER RALLS

&&

EVENT NUMBER 00385

MCZ
Special weather statement, Apr 16, 6:57 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
657 PM CDT THU APR 16 2009

TXZ024-170030-
BRISCOE TX-
657 PM CDT THU APR 16 2009

...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...

AT 657 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF QUITAQUE...MOVING NORTHEAST
AT 30 MPH.  HAIL TO THE SIZE OF DIMES MAY BE POSSIBLE WITH THIS
STORM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 00:00Z

0.3 hours before the tornado, 150 km from the path. April 17, 2009.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 404 joules per kilogram, CIN -64, lifted condensation level 2611 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-64 J/kg
Surface CAPE
896 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8
0-3 km lapse rate
8.9 K/km

Open this sounding in Storm Lab

The surface observations

Snyder (SNK), 45 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the touchdown began at 00:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 16, 2009

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 163:44 PM CDTEF0Swisher, TX1.075
April 165:02 PM CDTEF0Lubbock, TX1.850
April 165:03 PM CDTEF0Lubbock, TX2.1100$1,000
April 166:45 PM CDTEF0Crosby, TX0.5200
April 168:15 PM CDTEF0Kent, TX0.550
April 168:56 PM CDTEF1Lubbock, TX7.6125$130,000
April 169:20 PM CDTEF1Martin, TX7.6300$40,000
April 169:26 PM CDTEF1Hale, TX2.075$75,000
April 169:38 PM CDTEF0Kent, TX0.375
April 169:53 PM CDTEF2Howard, TX11.3450$83,000
April 169:55 PM CDTEF1Martin, TX7.4200$7,000
April 1610:05 PM CDTEF0Kent, TX1.5100
April 1610:14 PM CDTEF1Lubbock, TX1.5100$25,000
April 1610:35 PM CDTEF0Dickens, TX0.375
April 1610:52 PM CDTEF0King, TX0.375

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.